Immune-mediated respiratory adverse events of checkpoint inhibitors

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Immune checkpoint inhibitors have demonstrated remarkable efficacy with durable responses in the treatment of various malignancies. This new class of therapeutic agents is associated with a toxicity profile that differs from conventional cytotoxic therapy. The present review is focused on one of these toxicities affecting the respiratory system.

Recent findings

Many types of immune-related adverse events (irAEs) have been identified since the emergence of checkpoint inhibitors including colitis, nephritis, myasthenia gravis-like syndromes, acute interstitial nephritis, pneumonitis, and endocrinopathies. Although pneumonitis is relatively less frequent than other irAEs, this toxicity is by no means inconsequential as it has led to treatment-related deaths during the initial testing phases.

Summary

Immune-mediated pneumonitis is a potentially serious but relatively infrequent adverse event associated with the use of immune checkpoint inhibitors. IrAEs can be challenging for oncologists who are still unfamiliar with the early presenting symptoms and subsequent management of these toxicities, especially in the context of a rapidly expanding science. A high index of suspicion for pneumonitis must be maintained in patients receiving checkpoint inhibitors and who present new onset respiratory symptoms because this type of toxicity can be severe and potentially fatal.

Related Topics

    loading  Loading Related Articles